• Expert Q&A: Rare dementias - Tues 3 March, 3-4pm

    Our next expert Q&A will be on the topic of rare dementias. It will be hosted by Nikki and Seb from Rare Dementia Support. If you have any questions about rare dementias, they will be here to answer them on Tuesday 3 March between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

How can this be?

Anongirl

Registered User
Aug 8, 2012
2,668
I've not had the best start to 2015. All I could think about was what this year would bring, while everyone was celebrating all I could think about is my mum.

I went to see her today in the CH and was shocked. Two days ago she was walking around the place chatting yet today she is in a wheelchair. She couldn't speak, though she tried. She couldn't walk. Her head is now bowed so low it is on her chest. She still knows me. Though she couldn't say anything to me she smiled and when I knelt in front of her she put her arm around me and kissed me on the cheek.

This is so traumatic, how can someone deteriorate so quickly like this? I always thought loses would be gradual, it's now daily. It's breaking my heart. Oh mum :(
 

Tin

Registered User
May 18, 2014
4,825
UK
Sorry, and I almost hate to ask this, but is your mother on medication? if so, is it possible the care home are giving her too much?
 

Anongirl

Registered User
Aug 8, 2012
2,668
No I thought that Tin, I asked and she's not had Trazadone for several days. She hasn't been aggressive or agitated so hasn't needed it. They said she is taking her tablets fine now and also eating much better.

She's had two seizures only a week apart, I keep wondering if they have caused some sort of chain reaction and hurried things along? I also wonder if she is having mini-strokes. Will we ever know?
 

jaymor

Volunteer Moderator
Jul 14, 2006
12,678
England
My husband did this back in June when he had a chest infection. He had been hospitalised with pneumonia and had numerous chest infections from which he always recovered following Abs and steroids.

In June he was physically very fit and walked around all day, eating and drinking well. Overnight he became bed bound for all of June,July and August. He had end of life care put into place and we agreed to just a sub cut to give him fluids. Three lots of Abs cleared the chest infection but he remained very weak. He slowly recovered and is now back to good health though he has never regained the use of his legs and we have purchased a special chair so he can sit out all day without compromising his skin.

It happened as suddenly for him caused by the chest infection. Has the CH checked your Mum for any infections.

I hope your Mum is feeling better soon,

Jay
 

janemit

Registered User
Sep 7, 2014
30
I think it's typical of dementia, my mum has mixed vascular and Alzheimers so isn't on any treatment for dementia. But whenever i go she is different, sometimes chatty, sometimes almost unresponsive and not eating or drinking.
This disease is so cruel not just for the sufferer but for carers too.
take care
 

memaggie2

Registered User
Nov 9, 2014
60
scotland
Hi
Has she seen a doctor ,sudden deterioration like this happens for a reason and is not likely to be dementia related , although she could have had a stroke especially if its vascular dementia. An infection could cause this urinary or chest infection are most likely,constipation can knock people for six too, Is there any possibility of a medication error ?
How worrying for you , insist she sees the GP
regards
Maggie
 

jan.s

Registered User
Sep 20, 2011
7,352
67
Hi Anongirl

I am so sorry to read about your mum. It's heartbreaking to see. I do understand

As Jay suggests, have the CH checked mum for any infection? A Uti can cause all kinds of problems, and can make her feel very unwell. I would ask them to call the doctor to check her over.

It is possible that the seizures have had an impact, but it is equally possible to be other causes, as Maggie suggests.

Keep your chin up.

Jan
 

Anongirl

Registered User
Aug 8, 2012
2,668
Thank you all very much, you've given me some reassurance x

Could an infection cause this type of devastation? I thought she was bad before but seeing her like this has frightened me. She looked withered.

The manager says she is getting the GP out because the change has been very sudden. Hope he can help.

X
 

jan.s

Registered User
Sep 20, 2011
7,352
67
I hope the GP helps too, AG. Yes, infections can make many changes in a person with dementia. Changes you wouldn't expect.

Last year Roger had a chest infection, and he deteriorated very badly. I thought I was going to lose him, but once the ABs took hold, he slowly improved in so many ways.

Try to keep positive.
 

angecmc

Registered User
Dec 25, 2012
2,108
hertfordshire
Sorry to hear this deterioration in your Mum, hope the GP can work something out for you. We did have a spell of daily changes in my Mum but then she improved a bit and has sort of plateaued again. It is such a painful disease to endure. Take care xx

Ange
 

Anongirl

Registered User
Aug 8, 2012
2,668
I hope she does improves Ange. They say she is still the same today.

GP has been called and I will go on my way home later.

X
 

garnuft

Registered User
Sep 7, 2012
6,585
Oh, I hope it is something that abs can help with. My Mam used to be at rock bottom then after a couple of days with abs she was tons better.

Try not to despair AG...hard not to, I know. Gripping your elbow, in case you trip. xxx
 

submarine

Registered User
Apr 5, 2013
25
London
It's very frightening and upsetting to watch your mother go through changes like this.

I just wanted to add that a similar thing happened with mine. She lives with me and I was beside myself trying to get help. It was shocking and horrible. All of a sudden she was spitting out her painkillers, refusing water and food, shredding her clothing and generally behaving very strangely. I ended up taking her to A&E on a Friday night in Central London. An interesting experience I hope never to repeat. They finally figured out it was a UTI and after a few hours of antibiotics she became herself again. She was very weak though and it took a couple of weeks to regain her strength.

One episode resulted in an allergic reaction to the antibiotics which was horrendous to witness.

I don't know anything about trazodone but could there be any withdrawal symptoms?.

Has the GP been to see her yet?. Please give us an update if you can.

Thinking of you,

Submarine





Sent from my iPad using Talking Point
 

Pepper&Spice

Registered User
Aug 4, 2014
116
Hi Anongirl,
So sorry to hear your mum has taken a sudden decline. This happened to my mum at the end of November. She has VasD and had had a UTI but still didn't pick up much once the antibiotics had finished so i dropped a sample in for rechecking - no, all fine:confused: Then within a few days she dropped to being almost completely immobile, hardly responsive, not eating or drinking. I was in a total panic as I had thought that mum would have a more gradual decline. Out of hours doctor found a "mild" chest infection and fortunately she was due to go in to respite the next day. I still don't know how we managed to get her there but they were ( and continue to be) brilliant and after four weeks she is able to participate in conversations and feed herself - a huge change :D
I have now learnt that even a slight illness or change can have a huge effect on someone with dementia so please take heart, this may only be a bump in the road and not necessarily a permanant state. Take care of yourself and try not to worry too much (easier said than done I know :rolleyes:) If it is an infection of some sort them it may take a little while for things to settle.
Sending you hugs and love at this difficult time, P
 

Anongirl

Registered User
Aug 8, 2012
2,668
Evening everyone! Thanks again.

The GP thinks her current state is muscle wastage. Probably due to the fact she hasn't been eating properly for such a long time now. He thinks she is holding herself in a position she thinks is comfortable but her brain isn't telling her it's wrong so obviously her back and neck are painful.

Tonight I was relieved to see her sat in a comfy chair instead of the wheelchair. She was holding her head a little higher too. She recognised me immediately and looked up when I said her name. Although many of her words wouldn't come out she did manage to say "this is my daughter" very clearly to a new lady sat next to her. She managed to walk from her chair to a table with my help and ate a sandwich without any hesitation.

She wasn't doing any of those things yesterday. She was almost completely unresponsive. I seriously thought yesterday was the beginning of the end.

It's nice to have her respond to me, in whatever way possible. Even a smile. I'll take whatever I can.

X

P.S I never thought of withdrawal symptoms of Trazadone.
 

Miss Merlot

Registered User
Oct 15, 2012
3,260
I'm sorry to hear Anongirl...

Seems like many of us on here have a very difficult 2015 to face... xx